Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 219, NWS Springfield, MO

October 17, 2007Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 2007, 5:52 PM CDT for Barton County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 5:52 PM CDT (22:52 UTC)
Expired
Oct 17, 2007, 6:45 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Barton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 6:15 PM CDTFUNNEL CLOUD1 Nw Irwin, MOWALL CLOUD AND POSSIBLE FUNNEL CLOUD
Oct 17, 6:34 PM CDTHAIL 1Liberal, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 172251
SVRSGF
MOC011-172345-
/O.NEW.KSGF.SV.W.0219.071017T2252Z-071017T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 645 PM CDT.

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MINDENMINES...OR 9 MILES EAST OF
  FRONTENAC...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF VERDELLA BY 600 PM CDT.
  LAMAR BY 605 PM CDT.

THE TOWNS OF IANTHA...OAKTON...LAMAR HEIGHTS...IRWIN AND MILFORD ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3765 9459 3765 9434 3764 9409 3749 9414
      3738 9461 3748 9462 3750 9462
TIME...MOT...LOC 2252Z 242DEG 39KT 3748 9450

$$

WISE
1 follow-up statement
000 
WWUS53 KSGF 172348
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT WED OCT 17 2007

MOC077-180000-
/O.CON.KSGF.TO.W.0066.000000T0000Z-071018T0000Z/
GREENE MO-
647 PM CDT WED OCT 17 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN GREENE COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A CONFIRMED TORNADO NEAR SACVILLE...OR 15 MILES SOUTH OF
BOLIVAR...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
GREENE COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WAS CONFIRMED JUST WEST OF SACVILLE OR THREE MILES SOUTH 
OF MORRISVILLE.

LAT...LON 3732 9359 3742 9358 3743 9338 3742 9328
      3732 9342
TIME...MOT...LOC 2347Z 226DEG 27KT 3741 9342

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 1:27 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Oct 17, 1:27 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT WED OCT 17 2007

.DISCUSSION...

SEVERE WEATHER REMAINS A GOOD BET LATE THIS AFTERNOON AND DURING
THE OVERNIGHT HOURS...MAINLY BEFORE 3 AM. THERMODYNAMICS REMAIN
VARIABLE FOR SEVERE WEATHER WITH INDICES ACTUALLY INCREASING DURING
THE EVENING HOURS. AFTER TONIGHT...MUCH CALMER WEATHER WILL
DEVELOP...HOWEVER GUSTY SURFACE WINDS WILL LIKELY INCREASE FROM
THE WEST AND NORTHWEST ON THURSDAY AS THE STORM SYSTEM MOVES
NORTHEAST OF THE REGION. TEMPERATURES WILL LIKELY RISE ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS BEFORE NOON THURSDAY...THEN
REMAIN STREADY OR SLOWLY FALL AS CLOUD COVER AND STRONG COLD AIR
ADVECTION BEGINS TO SPREAD ACROSS THE OZARKS. THE EASTERN OZARKS
WILL LIKELY RISE INTO THE 70S WITH A FEW 80S POSSIBLE IN SOUTH
CENTRAL MISSOURI WHERE A POCKET OF WARMER AIR WILL RESIDE THROUGH
THE DAY.

FRIDAY AND SATURDAY WILL BE A TRANSITION FROM COOLER AIR TO MUCH
WARMER AIR AS A RIDGE BEGINS TO BUILD ACROSS THE CENTRAL U.S.
92/85H WILL LIKELY RISE INTO THE TEENS WHICH WILL PROVIDE SURFACE
TEMPERATURES IN THE 70S AND LOWER 80S. SUNDAY MAY GET ANOTHER VERY
WARM DAY BUT THIS DEPENDS UPON THE AMOUNT OF CLOUD COVER AND
TIMING OF THE COLD FRONT.

PREVIOUS EXTENDED FORECAST MODELS HAVE NOT BEEN CONSISTENT IN THE
MID/LONG TERM RANGE WHICH REMAINS A PROBLEM WITH TIMING AND THE
OVERALL EXTENT OF THE COLD AIR ADVECTING SOUTHWARD EARLY NEXT
WEEK. ALTHOUGH THE GFS ENSEMBLES REMAIN THE FAVORITE WITH THE MEAN
UPPER AIR FLOW...DIFFERENCES ARISE IN SURFACE
CONDITIONS...ESPECIALLY THE TIMING OF THE COLD FRONT WHICH MAY
WAIT UNTIL SUNDAY EVENING. HAVE CONTINUED TO LEAN TOWARD HPC
GUIDANCE...BUT HAVE SEVERAL CONCERNS WITH THE AMOUNT OF RAINFALL
AND HOW LONG IT WILL REMAIN WITH THIS TYPE OF PATTERN.
ANYWAY...CONFIDENCE AFTER SUNDAY REMAINS VERY LOW WITH ANY ONE
SOLUTION.

JLT

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...IFR CEILINGS STILL PRESENT ACROSS THE
EASTERN CWA WITH BREAKS IN THE CLOUDS OCCURRING OVER WESTERN
SECTIONS. BREAKS WILL HELP DESTABILIZE ATMOSPHERE THIS AFTERNOON
AND COULD START PRODUCING THUNDERSTORMS A LITTLE SOONER THAN
EXPECTED. THUNDERSTORM THREAT WILL EXIST ACROSS WESTERN SECTIONS
THROUGH ABOUT 04-06Z AND ACROSS EASTERN SECTIONS FROM ABOUT 20-08Z
WITH IFR CEILINGS AND VISIBILITIES IN AND NEAR STORMS. WITH THE
STRONG LOW LEVEL JET...WILL MENTION LOW LEVEL WIND SHEAR AFTER
00Z.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Oct 17, 12:23 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1223 PM CDT WED OCT 17 2007

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS THE AREA FROM LATE THIS
AFTERNOON THROUGH TONIGHT WITH THE POSSIBILITY FOR STRONG
TORNADOES...DAMAGING WINDS AND LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 POSSIBILITY EXISTS FOR STRONG AND LONG TRACKED TORNADOES...DAMAGING
 WINDS TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLFBALLS.

  AREAS AFFECTED AND TIMING:

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF HIGHWAY 65
FROM MID TO LATE AFTERNOON INTO THIS EVENING...AND ACROSS THE ENTIRE
OUTLOOK AREA FROM LATE EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE
MAIN SEVERE WEATHER THREAT IS EXPECTED TO TAKE PLACE THIS EVENING
INTO THE OVERNIGHT HOURS AS THE STORM SYSTEM MOVES INTO THE AREA.

  DISCUSSION:

A STRONG STORM SYSTEM WILL CONTINUE TO STRENGTHEN THIS AFTERNOON ACROSS
THE PLAINS. BREAKS IN THE CLOUD COVER ACROSS NORTHEAST OKLAHOMA
AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON ARE HELPING TO DESTABILIZE
THE ATMOSPHERE. THE PRESENCE OF DEEP LOW LEVEL MOISTURE AND
STRONG WINDS AT THE SURFACE AND ALOFT WILL ALLOW ROTATING
SUPERCELLS TO FORM ACROSS THIS AREA DURING THE AFTERNOON.

A STRONG UPPER LEVEL WAVE AND ASSOCIATED JET STREAM ARE EXPECTED TO
MOVE FROM WEST TEXAS THIS AFTERNOON INTO SOUTH DAKOTA BY THURSDAY
MORNING. AS THIS SYSTEM APPROACHES THE AREA THIS EVENING INTO THE
OVERNIGHT HOURS...THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE AREA. DISCRETE ROTATING SUPERCELLS WILL PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME OF THESE STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG AND LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL DEVELOP IN THE PLAINS ON SUNDAY
BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA LATE SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI BY LATE THIS AFTERNOON AND ACROSS THE
ENTIRE AREA THIS EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Local storm report, Oct 17, 3:03 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 E UNIONTOWN           37.85N 94.96W
10/17/2007                   BOURBON            KS   EMERGENCY MNGR

            COR...SEMI-TRUCK BLOWN OFF ROAD.

&&

BARJENBRUCH
Local storm report, Oct 17, 5:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT WED OCT 17 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     WHEATON                 36.76N  94.06W
10/17/2007                   BARRY              MO   AMATEUR RADIO

&&

EVENT NUMBER 00012

JSS
Local storm report, Oct 17, 5:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED OCT 17 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 W WEST MINERAL        37.28N  94.94W
10/17/2007                   CHEROKEE           KS   EMERGENCY MNGR

            POWER POLES DOWN

&&

EVENT NUMBER 00013

JSS
Local storm report, Oct 17, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT WED OCT 17 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     WALL CLOUD       3 SW MONETT             36.89N  93.97W
10/17/2007                   BARRY              MO   TRAINED SPOTTER

&&

EVENT NUMBER 00014

JSS
Local storm report, Oct 17, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT WED OCT 17 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             MONETT                  36.92N  93.93W
10/17/2007  E1.00 INCH       BARRY              MO   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL

&&

EVENT NUMBER 00015

JSS
Special weather statement, Oct 17, 5:44 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT WED OCT 17 2007

MOZ066-077-172315-
BARTON MO-VERNON MO-
544 PM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ALERT FOR BARTON AND EXTREME SOUTHERN VERNON
COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINDENMINES...OR NEAR FRONTENAC...MOVING
NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  LIBERAL BY 550 PM CDT.
  6 MILES NORTHWEST OF VERDELLA BY 555 PM CDT.

THE TOWNS OF OSKALOOSA AND HANNON ARE IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:22 AM CDTDense Fog AdvisorySGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more3 hr
Oct 17, 2:48 PM CDTSevere Thunderstorm WarningSGFVernon37 min
Oct 17, 4:33 PM CDTTornado WarningSGFMcDonald42 min
Oct 17, 4:56 PM CDTSevere Thunderstorm WarningSGFVernon34 min
Oct 17, 5:10 PM CDTTornado WarningSGFBarry, Newton36 min
Oct 17, 5:24 PM CDTSevere Thunderstorm WarningSGFVernon36 min
Oct 17, 5:34 PM CDTTornado WarningSGFLawrence41 min
Oct 17, 6:02 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon58 min
Oct 17, 6:03 PM CDTTornado WarningSGFChristian, Greene57 min
Oct 17, 6:08 PM CDTTornado WarningSGFBarton, Cedar, Vernon43 min
Oct 17, 6:38 PM CDTTornado WarningSGFPolk34 min
Oct 17, 6:39 PM CDTTornado WarningSGFSt. Clair, Vernon21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.